Do ACE-inhibitors Cause Metallic Taste?


Metallic Taste May Be Cause by ACE-inhibitors
Metallic Taste May Be Cause by ACE-inhibitors

ACE-inhibitors (or ACEi) are a group of medications used primarily for the treatment of high blood pressure and congestive heart failure.

ACEi work by limiting the production of a substance called angiotensin II. They do this by inhibiting the action of an enzyme, properly called the angiotensin -converting enzyme.

ACE-inhibitor use has been associated with loss of taste and taste disturbances, that may include metallic or salty taste.

ACEi are some of the most commonly prescribed medications in the world. In fact, a few years ago, lisinopril has been ranked #1 best-selling drug in the US with over 110 million issued prescriptions (1). Other notable examples of ACEi include captopril, fosinopril, perindopril, quinapril and ramipril.

What are ACE-inhibitors used for?

One of the obvious reasons why ACEi are so commonly used worldwide is that they are effective for the treatment of some of the most common and potentially deadly medical conditions.

HIGH BLOOD PRESSURE (HYPERTENSION)

ACEi have been successfully used for the treatment of high blood pressure for years, In 2014, the Eighth Joint National Commission (JNC8) published a guideline recommending that this group of drugs be used for the initial treatment of hypertension (2).

Besides ACEi, there are only three more classes of drugs that are recommended in this scenario, they are: angiotensin receptor blockers, calcium channel blockers and thiazide diuretics. I should point out that only calcium channel blockers and thiazide diuretics are recommended for the treatment of high blood pressure in African-Americans. This is because ACE-inhibitors and angiotensin receptor blockers have been found to be less effective in this population. There is also a higher risk of of angioedema (a dangerous condition) in African-Americans taking ACEi.

HEART FAILURE

Heart failure is a relatively common condition in which the heart becomes weak or less efficient at pumping blood through the body. The landmark Heart Outcomes Prevention Evaluation (HOPE) Study (3) published in 2000, has shown that ACE-inhibitors improve the function of the heart’s pumping action in patients with heart failure. Since the publication of this large clinical study, ACEi gained yet another indication for their use.

HEART ATTACK (MYOCARDIAL INFARCTION)

Findings of the HOPE Study resulted in an increased scientific interest in ACEi as a whole. Several studies were conducted that shed more light on the benefits of early ACEi therapy in patients with a heart attack. We now know that they significantly lower the risk of death following a heart attack. This benefit is so clear that ACE-inhibitors are now recommended to be given within 24 hours of a heart attack.

Zinc: a possible culprit

It is estimated that 2-7% of people taking captopril develop some form of taste disturbance. Quite frequently it is the presence of metallic or salty taste in the mouth.

Although the exact mechanism is not entirely clear, scientists think that the development of altered taste may be due to the following reasons:

  • ACE-inhibitors turn-off the angiotensin converting enzyme, which uses zinc ions for its reactions. The inhibition of the enzyme affects the zinc ions in the salivary glands, possibly leading to taste disturbances.
  • Captopril is a bit unique in that its molecule contains a thiol-group, which binds (chelates) zinc ions, further increasing the severity of altered taste (4, 5, 6)

How to get rid of taste disturbances

A good number of clinical studies, as well as the general medical common sense, indicate that lowering the dose of a medication should lead to the elimination of troublesome side-effects.

Same principle holds true for ACE-inhibitors and the side-effects associated with their use, including taste disturbances.

Patients who develop a severe metalic or salty taste while taking an ACE-inhibitor may be instructed by their physician to lower the dose of the medication. Lower amount of the offending agent tends to reduce the severity of the side-effects.

The decision to change the dose of the drug should be made by the patient’s doctor. Under no circumstances should the patient lower the dose of his or her medications (any medications) without consulting their doctor. Decreasing the dose of the drug may indeed minimize the severity of the troubling side-effects, but it may also potentiate the signs and symptoms of the actual disease. In some cases it may lead to severe medical consequences or even death (7).

Your doctor will decide whether you should lower the dose of your medication or be switched to another drug. There is no clear answer as to which option is better overall. The decision will be based on the severity of your high blood pressure, other medical conditions you may be suffering from, past and current medications used, and much more.

What are the other side-effects of ACE-inhibitors?

Overall, ACE-inhibitors as a whole are associated with few, and in most cases, benign side-effects. This relatively good safety profile is one of the reasons why doctors commonly prescribe them to their patients.

However, just like most medications, ACEi may produce some undesirable effects. Besides the relatively rare taste disturbances, they may also produce any of the following:

DRY COUGH

  • This is a relatively common and fairly characteristic side-effect associated with ACEi use.
  • The condition is benign, meaning that it’s not caused by any type of infection and it does not lead to a more serious medical condition. Although it can be severe enough to significantly impair patient’s daily life.
  • There is no treatment for the cough.
  • The only options are to a) lower the dose of the drug and hope that the cough will go away, or b) discontinue the drug. Once the medication is stopped, the cough tends to go away within a few weeks. I should point out that the first option of lowering the dose is a bit tricky. On one end, we want to lower the dose of the offending medication in hopes of decreasing the severity of the cough, but on the other hand a lower dose of the drug will have less therapeutic effect. Lesser amount of the drug may result in dangerously high blood pressure. Talk to your doctor before lowering the dose or stopping an ACE-inhibitor.
  • Never lower the dose or discontinue the drug without consulting a licensed medical professional!

ELEVATED POTASSIUM LEVELS (HYPERKALEMIA)

  • This is a fairly dangerous condition.
  • Patients taking ACEi should have their potassium levels monitored regularly.
  • When your blood potassium levels are only slightly higher than the norm, there’s probably no need to panic, but you should talk to your doctor as soon as possible. However, significantly higher potassium concentration in the blood may lead to dangerous heart rhythm abnormalities, or even death. High blood potassium levels should be treated immediately and without any delay.
  • Doctors can easily identify elevated blood potassium levels with a simple blood test.
  • Certain ECG findings can also suggest possible hyperkalemia. These findings include: peaked T waves and prolonged PR interval.

ANGIOEDEMA

  • This is a rare (0.1-0.2%) (8), but dreaded complication of ACEi therapy.
  • If not treated immediately, angioedema may lead to death.
  • In simple terms, angioedema is the swelling of the deeper layers of the skin.
  • It can develop on the face, in the throat, abdomen or your arms or legs.
  • Angioedema involving the face, tongue or larynx is a dangerous condition that may lead to death by suffocation. Whenever any part of the face or throat becomes swollen, there is always the risk of airway obstruction which may be lethal.

HEADACHE, FATIGUE, DIZZINESS

  • These are fairly uncharacteristic and for the most part benign findings attributed to the blood pressure lowering effect of ACE-inhibitors.
  • These symptoms are associated with numerous medical conditions and medications.
  • Doctors will perform more diagnostic tests if the symptoms are severe or if there are other findings that would suggest another undiagnosed medical condition, such as a brain tumor.

What other drugs cause taste disturbance?

Currently, we know of over 350 drugs that may cause some degree of taste disturbance, such as a metallic taste in the mouth (9, 10). They include antibiotics, anti-inflammatory drugs, antihistamines, cardiovascular and cholesterol-reducing agents, gastrointestinal and endocrine medications, CNS and psychiatric agents, as well as certain vitamins and nutrients.

Some of the most notable examples, include:

  • Acetazolamide
  • Adenosine
  • Amiodarone
  • Amoxicillin
  • Azithromycin
  • Cisplatin
  • Diclofenac
  • Diltiazem
  • Dorzolamide eye drops
  • Ergocalciferol
  • Eszopiclone
  • Flecainide
  • Ibuprofen
  • Iron supplements
  • Lithium
  • Loratadine
  • Metformin
  • Penicillin
  • Phenytoin
  • Potassium
  • Procainamide
  • Propranolol
  • Spironolactone
  • Terbinafine
  • Topiramate

Recent Content